Iowa, 2003

Tornado and Damaging Winds in Iowa, July 3 to 4, 2003

July 3 to 4, 2003 · NWS DMX · 21 events in 10 counties and zones

A very unstable air mass was in place over Iowa with surface dew points in the upper 70s to low 80s following a day with highs in the 90s. Lifted indices were in the -10 to -15 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$83,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable air mass was in place over Iowa with surface dew points in the upper 70s to low 80s following a day with highs in the 90s. Lifted indices were in the -10 to -15 C. range as the low level jet began to strengthen during the nighttime hours. A cold front to the northwest of the state began to sink southeast into Iowa as weak low pressure moved northeast along the front. An MCS formed near the triple point of the low and the cold front, then tracked east across northern Iowa during the early morning hours. Scattered thunderstorms formed south of the MCS, however most of them did not produce severe weather. As the system evolved it took on a bow echo configuration as it raced across the state. Numerous locations reported winds of 55 to 70 MPH along the path of the storm. Trees were blown down in many locations. There were no reports of widespread significant damage however. The storms moved east of the state by sunrise. One brief tornado touchdown was reported in a field just east of Mason City. The tornado only touched the ground before lifting and caused no damage. One person was injured as the storms moved through the area. High winds toppled trees in the Clear Lake area. One of the trees fell on a woman in a tent, pinning here and causing minor injuries. She was taken to the hospital and received 11 stitches for a head injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 2:09 PM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 2:09 PM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT THU JUL 3 2003

ACTIVE START TO JULY 4TH WEEKEND XPCD WITH TSTMS BEING PRIMARY
FOCUS...AND ASSOCD OUTFLOW COULD CAUSE PROBLEMS WITH TEMPS TOO.
CURRENT SCENARIO HAS JET MAX AHD OF TROF FM NRN PLAINS INTO CANADA.
WEAK SHRV NOTED ACRS CNTRL RCKYS MOVG INTO PLAINS.  VISIBLE/WV STLT
IMAGERY SHOWING INCRG UVM AHD OF FEATURE AND WL LIKELY HELP INITIATE
MCS TO OUR W OVNGT.  19Z SFC ANLYS SHOWS CNVGNC WITH OLD OUTFLOW
BNDRYS AND LRGR SCALE TROFS FM WI INTO W CNTRL IA AND NRN NE.
EVAPOTRANSPIRATION PRODUCING DWPNTS WELL INTO THE 70S ALG AND AHD OF
CNVGNC ZNS RESULTING IN STG THETA-E POOLING.  XPC CAP TO HOLD OFF
DVLP OVR WRN SXNS TIL TNGT.  ERN SXNS A BIT MORE PROBLEMATIC.
ALTHOUGH MLCAPES/CIN NOT AS IMPRESSIVE...SBCAPES INVOF KALO APCHG
5000 J/KG WITH LTL CIN.  STLT TRENDS SHOWING CU DMSHG HWVR SO UNLESS
TRENDS CHG WL FOLLOW LEAD OF MLCAPE/CIN INFO AND KEEP THIS EVE DRY
XCP FOR ISOLD ELEVATED SHWRS/TSTMS THAT FORMED SW.  BETTER CHCS MAY
BE FARTHER E.

MDLS FAIRLY SIMILAR WITH PROGRESSION OF IA WX NEXT SVRL
DAYS...ALTHOUGH GFS CONTS TO SUFFER FM AT LEAST SOME FEEDBACK.
AFOREMENTIONED PLAINS SHRT WV SHOULD IGNITE MCS OVNGT SPREADING INTO
IA EARLY FRI IN CONJUCTION WITH WEAK/MOD LOW LVL JET FOCUSED TWRD
NE/IA BORDER AND LOW LVL CNVGNC AFT 09Z.  SHOULD SEE MRNG MCS AND
PSBL REDVLPMT FRI AFTN AS TROF/FNT LAYS OUT ACRS HEART OF IA.  AMT
OF RECOVERY TIME WL BE KEY TO HOW BAD AFTN TSTMS BCM.  BOTH ETA/GFS
SHOW CNVNG AND HIGH INSTABILITY ACRS SRN SXNS LATE AFTN.  FEEL
EITHER MRNG OR AFTN ROUND COULD BE SVR SO ADD ADDED SVR/HVY RAIN
MENTION PER SPC MOD RISK OTLK.  FNT THEN MOVES ONLY SLOWLY SWD SO
HAVE KEPT CHCS GOING CNTRL/SRN PTNS FRI NGT AND SAT.  MORE CHCS SAT
NGT AS WRM ADVCTN SURGES NEWD AGN.  NO SGFNT COOLER AIR PUSH BHND
FNT SO HAVE COOLED TEMPS A FEW DEGREES OVR NEXT SVRL DAYS...BUT NO
TOO MUCH...ESSENTIALLY FOLLOWING GUIDANCE COMPROMISE.  WL HAVE TO
WATCH TEMPS TMRW.  IF CONVECTION OR OUTFLOW FAILS TO DVLP...MID
SHIFT MAY HAVE TO ISSUE HEAT ADVY.

MED RANGE MDLS IN GOOD AGREEMENT INTO EARLY NEXT WEEK BUT DVRG
SPCLLY BY WED.  BY THIS TIME ECMWF IS MORE PROGRESSIVE PUSHING UPR
LVL RDG INTO NRN PLAINS WHILE OTHER MDLS SHOW LESS AMPLIFIED
SOLUTIONS.  GFS AND CANADIAN ENSEMBLES SUGGEST A BIT FASTER MOVMT
THAN OPERATION RUNS WOULD TEND TO AGREE WITH NCEP FAVORING JUST A
BIT FASTER THAN RECENT GFS RUNS.  THIS LEADS TO CHCS SUN...MAINLY
DRNG THE MRNG...DUE TO LINGERING NIGHTTIME CONVECTION AND ALSO ALG
APCHG CDFNT LATE IN THE DAY.  FNT THEN PUSHES EVER SO SLOWLY SWD
ACRS IA LEADING TO CHCS FA WIDE SUN NGT...AND THEN MON AND MON NGT
CNTRL/SRN PTNS.  LOOKS LIKE SUFFICIENT CNVGNC AND ISENT LIFT WITH
LOW LVL JET FOR EITHER SFC BASED OR NOCTURNAL DVLPMT RESPECTIVELY.
NRN PLAINS HIGH PRESSURE SHOULD THEN GIVE US A BREAK TIL APCH OF
TROF OR WEAK FNT FM W TWRD DAY 7.  CONFIDENCE NOT HIGH ENOUGHT TO
PUSH POPS ABV CLIMO HWVR SO HAVE LEFT DRY FOR NOW.  TEMPS SHOULD BE
CLOSE TO CLIMO THRU PD BUT GENERALLY RAISED A FEW DEGREES TO ACCT
FOR COOL BIAS IN MOS.

.DSM...NONE

SMALL
Hazardous weather outlook, Jul 3, 4:57 AM CST, 18 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH
DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105
DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM
STORM LAKE TO LAMONI.

A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR
ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS
IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A
MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS
COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY
FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN
HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND
HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY
NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD
BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING
WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS
SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH
FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES
THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY
ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS.

ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH
TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT
INTO SUNDAY...AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY
OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

The radar

The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
July 3, 11:37 PM CST
Where
Palo Alto County, 6 mi N of Ruthven
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
43.217, -94.917

Thunderstorm Wind, Emmet

When
July 3, 11:45 PM CST
Where
Emmet County, Estherville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.417, -94.850

Thunderstorm Wind, Emmet

When
July 3, 11:52 PM CST
Where
Emmet County, Estherville Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.400, -94.750

Thunderstorm Wind, Emmet

When
July 4, 12:10 AM CST
Where
Emmet County, Ringsted
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.300, -94.517

Thunderstorm Wind, Kossuth

When
July 4, 12:25 AM CST
Where
Kossuth County, Algona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
43.067, -94.233

Thunderstorm Wind, Winnebago

When
July 4, 12:30 AM CST
Where
Winnebago County, Forest City Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.233, -93.633

Thunderstorm Wind, Winnebago

When
July 4, 12:45 AM CST
Where
Winnebago County, 6 mi ESE of Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.233, -93.533

Thunderstorm Wind, Winnebago

When
July 4, 12:45 AM CST
Where
Winnebago County, Buffalo Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.383, -93.950

Thunderstorm Wind, Winnebago

When
July 4, 12:46 AM CST
Where
Winnebago County, Lake Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.417, -93.533

Thunderstorm Wind, Wright

When
July 4, 12:50 AM CST
Where
Wright County, Belmond
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
UNKNOWN
Coordinates
42.850, -93.600

Thunderstorm Wind, Cass

When
July 4, 1:00 AM CST
Where
Cass County, Massena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.250, -94.783

Thunderstorm Wind, Cerro Gordo

When
July 4, 1:00 AM CST
Where
Cerro Gordo County, Clear Lake
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.133, -93.383

Thunderstorm Wind, Cass

When
July 4, 1:05 AM CST
Where
Cass County, Massena
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
41.250, -94.783

Tornado, Cerro Gordo

When
July 4, 1:08 AM CST
Where
Cerro Gordo County, Mason City
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
43.150, -93.200

Brief tornado touchdown in field just east of Mason City.

Thunderstorm Wind, Cerro Gordo

When
July 4, 1:15 AM CST
Where
Cerro Gordo County, Mason City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
43.150, -93.200

Thunderstorm Wind, Butler

When
July 4, 1:34 AM CST
Where
Butler County, Clarksville
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
42.783, -92.667

Thunderstorm Wind, Butler

When
July 4, 1:37 AM CST
Where
Butler County, 2 mi N of Dumont
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
42.783, -92.967

Thunderstorm Wind, Bremer

When
July 4, 1:47 AM CST
Where
Bremer County, 2 mi S of Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
42.700, -92.483

Thunderstorm Wind, Butler

When
July 4, 1:50 AM CST
Where
Butler County, Clarksville
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
42.783, -92.667

Thunderstorm Wind, Bremer

When
July 4, 1:52 AM CST to 1:53 AM CST
Where
Bremer County, 1 mi S of Waverly
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
42.717, -92.483

Thunderstorm Wind, Black Hawk

When
July 4, 1:54 AM CST
Where
Black Hawk County, Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -92.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367736, 5367737, 5367738, 5368035, 5367739, 5368032, 5367740, 5368033, 5367741, 5367742, 5367743, 5368034, 5367744, 5368031, 5368036, 5367745, 5367746, 5367747, 5367748, 5367962, 5368030.